Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 


Global strong solution to the density-dependent incompressible flow of liquid crystals

Authors: Xiaoli Li and Dehua Wang
Journal: Trans. Amer. Math. Soc. 367 (2015), 2301-2338
MSC (2010): Primary 35A05, 76A10, 76D03
Published electronically: November 12, 2014
MathSciNet review: 3301866
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The initial-boundary value problem for the density-dependent incompressible flow of liquid crystals is studied in a three-dimensional bounded smooth domain. For the initial density away from vacuum, the existence and uniqueness are established for both the local strong solution with large initial data and the global strong solution with `small' data. It is also proved that when the strong solution exists, a weak solution with the same data must be equal to the unique strong solution.

References [Enhancements On Off] (What's this?)

  • [1] Herbert Amann, Linear and quasilinear parabolic problems. Vol. I, Abstract linear theory, Monographs in Mathematics, vol. 89, Birkhäuser Boston Inc., Boston, MA, 1995. MR 1345385 (96g:34088)
  • [2] Jöran Bergh and Jörgen Löfström, Interpolation spaces. An introduction, Grundlehren der Mathematischen Wissenschaften, No. 223, Springer-Verlag, Berlin, 1976. MR 0482275 (58 #2349)
  • [3] L. Caffarelli, R. Kohn, and L. Nirenberg, Partial regularity of suitable weak solutions of the Navier-Stokes equations, Comm. Pure Appl. Math. 35 (1982), no. 6, 771-831. MR 673830 (84m:35097),
  • [4] S. Chandrasekhar, Liquid crystals. 2nd ed., Cambridge University Press, 1992.
  • [5] Blanca Climent-Ezquerra, Francisco Guillén-González, and Marko Rojas-Medar, Reproductivity for a nematic liquid crystal model, Z. Angew. Math. Phys. 57 (2006), no. 6, 984-998. MR 2279252 (2008e:76004),
  • [6] Daniel Coutand and Steve Shkoller, Well-posedness of the full Ericksen-Leslie model of nematic liquid crystals, C. R. Acad. Sci. Paris Sér. I Math. 333 (2001), no. 10, 919-924 (English, with English and French summaries). MR 1873808 (2002j:82118),
  • [7] R. Danchin, Global existence in critical spaces for compressible Navier-Stokes equations, Invent. Math. 141 (2000), no. 3, 579-614. MR 1779621 (2003a:76090),
  • [8] R. Danchin, Density-dependent incompressible fluids in bounded domains, J. Math. Fluid Mech. 8 (2006), no. 3, 333-381. MR 2258416 (2007k:76032),
  • [9] Benoit Desjardins, Linear transport equations with initial values in Sobolev spaces and application to the Navier-Stokes equations, Differential Integral Equations 10 (1997), no. 3, 577-586. MR 1744862 (2000k:35234)
  • [10] Shijin Ding, Junyu Lin, Changyou Wang, and Huanyao Wen, Compressible hydrodynamic flow of liquid crystals in 1-D, Discrete Contin. Dyn. Syst. 32 (2012), no. 2, 539-563. MR 2837072 (2012j:35329),
  • [11] Shijin Ding, Changyou Wang, and Huanyao Wen, Weak solution to compressible hydrodynamic flow of liquid crystals in dimension one, Discrete Contin. Dyn. Syst. Ser. B 15 (2011), no. 2, 357-371. MR 2754089 (2012a:35237),
  • [12] J. L. Ericksen, Hydrostatic theory of liquid crystals, Arch. Rational Mech. Anal. 9 (1962), 371-378. MR 0137403 (25 #855)
  • [13] Benoît Desjardins, Regularity of weak solutions of the compressible isentropic Navier-Stokes equations, Comm. Partial Differential Equations 22 (1997), no. 5-6, 977-1008. MR 1452175 (98e:35126),
  • [14] J. L. Ericksen, Conservation laws for liquid crystals, Trans. Soc. Rheology 5 (1961), 23-34. MR 0158610 (28 #1833)
  • [15] J. L. Ericksen, Continuum theory of nematic liquid crystals. Res. Mechanica 21 (1987), 381-392.
  • [16] Hiroshi Fujita and Tosio Kato, On the Navier-Stokes initial value problem. I, Arch. Rational Mech. Anal. 16 (1964), 269-315. MR 0166499 (29 #3774)
  • [17] Giovanni P. Galdi, An introduction to the mathematical theory of the Navier-Stokes equations. Vol. I, Linearized steady problems, Springer Tracts in Natural Philosophy, vol. 38, Springer-Verlag, New York, 1994. MR 1284205 (95i:35216a)
  • [18] Robert Hardt and David Kinderlehrer, Mathematical questions of liquid crystal theory, Theory and applications of liquid crystals (Minneapolis, Minn., 1985), IMA Vol. Math. Appl., vol. 5, Springer, New York, 1987, pp. 151-184. MR 900833 (88m:82033),
  • [19] Robert Hardt, David Kinderlehrer, and Fang-Hua Lin, Existence and partial regularity of static liquid crystal configurations, Comm. Math. Phys. 105 (1986), no. 4, 547-570. MR 852090 (88a:35207)
  • [20] Xianpeng Hu and Dehua Wang, Global solution to the three-dimensional incompressible flow of liquid crystals, Comm. Math. Phys. 296 (2010), no. 3, 861-880. MR 2628824 (2011c:76014),
  • [21] Tao Huang, Changyou Wang, and Huanyao Wen, Strong solutions of the compressible nematic liquid crystal flow, J. Differential Equations 252 (2012), no. 3, 2222-2265. MR 2860617 (2012k:35410),
  • [22] Tao Huang, Changyou Wang, and Huanyao Wen, Blow up criterion for compressible nematic liquid crystal flows in dimension three, Arch. Ration. Mech. Anal. 204 (2012), no. 1, 285-311. MR 2898742,
  • [23] Fei Jiang and Zhong Tan, Global weak solution to the flow of liquid crystals system, Math. Methods Appl. Sci. 32 (2009), no. 17, 2243-2266. MR 2561116 (2010m:35392),
  • [24] O. A. Ladyženskaja, V. A. Solonnikov, and N. N. Uralceva, Linear and quasilinear equations of parabolic type, (Russian) translated from the Russian by S. Smith. Translations of Mathematical Monographs, Vol. 23, American Mathematical Society, Providence, R.I., 1968. MR 0241822 (39 #3159b)
  • [25] F. M. Leslie, Some constitutive equations for liquid crystals, Arch. Rational Mech. Anal. 28 (1968), no. 4, 265-283. MR 1553506,
  • [26] Xiaoli Li and Dehua Wang, Global solution to the incompressible flow of liquid crystals, J. Differential Equations 252 (2012), no. 1, 745-767. MR 2852225 (2012k:35419),
  • [27] Fang-Hua Lin, Nonlinear theory of defects in nematic liquid crystals; phase transition and flow phenomena, Comm. Pure Appl. Math. 42 (1989), no. 6, 789-814. MR 1003435 (90g:82076),
  • [28] Fang-Hua Lin and Chun Liu, Nonparabolic dissipative systems modeling the flow of liquid crystals, Comm. Pure Appl. Math. 48 (1995), no. 5, 501-537. MR 1329830 (96a:35154),
  • [29] Fang-Hua Lin and Chun Liu, Partial regularity of the dynamic system modeling the flow of liquid crystals, Discrete Contin. Dynam. Systems 2 (1996), no. 1, 1-22. MR 1367385 (96m:35255)
  • [30] Fang-Hua Lin and Chun Liu, Existence of solutions for the Ericksen-Leslie system, Arch. Ration. Mech. Anal. 154 (2000), no. 2, 135-156. MR 1784963 (2003a:76014),
  • [31] Fanghua Lin and Chun Liu, Static and dynamic theories of liquid crystals, J. Partial Differential Equations 14 (2001), no. 4, 289-330. MR 1883167 (2003b:82063)
  • [32] Fanghua Lin, Junyu Lin, and Changyou Wang, Liquid crystal flows in two dimensions, Arch. Ration. Mech. Anal. 197 (2010), no. 1, 297-336. MR 2646822 (2011c:35411),
  • [33] Pierre-Louis Lions, Mathematical topics in fluid mechanics. Vol. 1, Incompressible models, Oxford Science Publications, Oxford Lecture Series in Mathematics and its Applications, vol. 3, The Clarendon Press, Oxford University Press, New York, 1996. MR 1422251 (98b:76001)
  • [34] Chun Liu and Noel J. Walkington, Approximation of liquid crystal flows, SIAM J. Numer. Anal. 37 (2000), no. 3, 725-741 (electronic). MR 1740379 (2000k:65174),
  • [35] Lan Ming Liu and Xian Gao Liu, A blow-up criterion for strong solutions to the compressible liquid crystals system, Chinese Ann. Math. Ser. A 32 (2011), no. 4, 393-406 (Chinese, with English and Chinese summaries). MR 2884827 (2012k:35423)
  • [36] X. Liu, L. Liu, and Y. Hao, Existence of strong solutions for the compressible Ericksen-Leslie model. Preprint, 2011.
  • [37] Xian-Gao Liu and Jie Qing, Globally weak solutions to the flow of compressible liquid crystals system, Discrete Contin. Dyn. Syst. 33 (2013), no. 2, 757-788. MR 2975133,
  • [38] Yuming Qin and Lan Huang, Global existence and regularity of a $ 1D$ liquid crystal system, Nonlinear Anal. Real World Appl. 15 (2014), 172-186. MR 3110563,
  • [39] Huan Sun and Chun Liu, On energetic variational approaches in modeling the nematic liquid crystal flows, Discrete Contin. Dyn. Syst. 23 (2009), no. 1-2, 455-475. MR 2449088 (2009h:76064),
  • [40] Dehua Wang and Cheng Yu, Global weak solution and large-time behavior for the compressible flow of liquid crystals, Arch. Ration. Mech. Anal. 204 (2012), no. 3, 881-915. MR 2917124,

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35A05, 76A10, 76D03

Retrieve articles in all journals with MSC (2010): 35A05, 76A10, 76D03

Additional Information

Xiaoli Li
Affiliation: Institute of Applied Physics and Computational Mathematics, Beijing 100088, People’s Republic of China
Address at time of publication: College of Science, Beijing University of Posts and Telecommunications, Beijing, 100876, People’s Republic of China

Dehua Wang
Affiliation: Department of Mathematics, University of Pittsburgh, Pittsburgh, Pennsylvania 15260

Keywords: Liquid crystals, incompressible flow, density-dependent, global strong solution, existence and uniqueness.
Received by editor(s): January 3, 2012
Received by editor(s) in revised form: June 27, 2012
Published electronically: November 12, 2014
Additional Notes: The first author’s research was supported in part by the National Natural Science Foundation of China under grant 11401036, by the National Natural Science Foundation of China under grants 11271052 and 11471050, by the China Postdoctoral Science Foundation Funded Project under grant 2013T60085, and by the Fundamental Research for the Central Universities No. 2014 RC 0901
The second author’s research was supported in part by the National Science Foundation under grant DMS-0906160, and by the Office of Naval Research under grant N00014-07-1-0668.
Article copyright: © Copyright 2014 American Mathematical Society

American Mathematical Society